It was six in the morning when my brother shook me awake from my sleep.
“Get up! Mom just took one of your pills by accident!”
I got scared, but I was also too groggy to feel any sort of extreme concern. It’s always hard for me to get up early due to the sedation I experience by taking Clozapine, an antipsychotic medication. As much as I wish I could live without it, experience has sadly taught me otherwise. The drug aids in eliminating my voices, tactile hallucinations and paranoid delusions, which otherwise would render me disabled and miserably stifled. With Clozapine, I can work full time as a peer specialist, attend graduate school for social work and freelance as a writer, all simultaneously. Without it, I cycle in and out of hospitals, believing that I am the reincarnation of Beethoven and the Antichrist.
I rolled out of bed and went into the living room, where I saw my mother sitting in her favorite plush chair in front of the television. Her eyes were half-open and she spoke groggily and incoherently as if still half-asleep. On the dining room table were her many bottles of vitamins, which she prepares every morning for the entire day. She takes about 30 supplements daily, which help her greatly in having enough energy to get through the day. I wish natural remedies worked for me.
“I accidentally took… your… Clozapine instead of my… Benicar.” Benicar is her high blood pressure medication. The 20 mg pill (generic brand) looks almost identical to my 100 mg tab of Clozapine.
I was so scared that she was in grave danger. Would she be permanently damaged from this accidental dose? Instantly I thought of how I myself put 400 mg of Clozapine into my body every day. I thought of my own struggles with grogginess, which causes me to easily sleep 11 hours a day, nearly sleeping half of my life away. I don’t feel safe driving a car, so I pay for a lot of Uber cab rides to get to work on time. I felt resentments within me, but then I remembered that no other drug helps me except for Clozapine. That’s typically the case with Clozapine: it’s prescribed for treatment-resistant schizophrenia.
“I need to go to the bathroom.”
My mother tried to stand up, but she fell back into her chair. My brother tried to assist her by holding her hand to pull her up, but still her legs were too shaky to stand or walk.
“I don’t want to pee myself.”
My mother’s sedated condition reminded me of how Clozapine is not an easy pill to take or manage. I myself started taking it six years ago when I was an inpatient at Zucker Hillside Hospital in Glen Oaks, New York. It took a full six weeks for me to be titrated fully onto a therapeutic-level dose of Clozapine, with psychiatrists monitoring me closely the whole time. The drug is known to cause agranulocytosis for some, resulting in a lowered count of white blood cells (specifically granulocytes) that can cause death. For this reason, regular blood tests are required, and one cannot receive a prescription for Clozapine unless the blood test yields good results. These results then have to be given to the pharmacy. For the first six months, I had a blood test every week. For the next six months, I had a blood test every other week. For the six months after that, and now currently, I get a blood test once every four weeks. Because of the high maintenance that Clozapine requires, there are many psychiatrists and clinics that refuse to offer services to people who take the drug.
As I kept my mother company, my brother called our local CVS pharmacy to get advice on what we should do. They were helpful and he soon reported back to us.
“Since mom is 70 years old, she’s at risk for a stroke or heart attack. They said to take her to the hospital.”
I felt the fierce love I have for my mother stirring within me like a ball of frustration. It pained me to see her suffer, and I wondered if my family was ever scared at me being similarly groggy every single day. I also worried about my own health deteriorating over time due to Clozapine. A young friend of mine had taken Clozapine for six years before developing myocarditis, a permanent heart condition that causes inflammation which can lead to heart failure. He was forced to discontinue the medication. Another young woman I knew who had seen improvement from the drug then gained over 200 pounds before being taken off of it. Her voices worsened and she ended going to a long-term facility. Sometimes, I get scared that things like this might happen to me.
My brother called 911 for my mother, and EMS workers arrived within 15 minutes. They didn’t help her go to the bathroom, but nevertheless they treated her nicely enough, helping her get into a padded wheelchair. My brother went along with her in the ambulance to drive to a nearby hospital, while I went to work as usual. I experienced distress and hung in suspense all day regarding my mother’s status.
Unfortunately, the EMS workers did not take my mother to her hospital of choice, but instead went to a more crowded place. While there, hospital staff assisted her with going to the bathroom for the first two times before leaving her alone for the rest of the day. While hooked up to an IV and heart monitor, she was very uncomfortable with her pillows and bed, and was not able to get the attention of anyone to help her. She told me this when I called her to see how she was doing. Nevertheless, she reported being in good health and that she would return home the same evening. The doctors had performed numerous blood tests which reported normal results, and they told her that she basically needed to wait it out until the Clozapine was out of her system. This would take about two days.
By the time my mother returned home, she was lucid but still wobbly. For the next two days, she stayed home from work to rest and recover, having received a doctor’s note from the hospital to cover the time absent from work. The big storm has passed, and now we are breathing again. Nevertheless, my mother still seems wobbly on her feet ever since she took the medication. I hope this is not a long-term condition.
Although I have usually been the one suffering from side effects, with others watching on, the roles were reversed in this incident. Seeing my mother impaired caused me heartache, and I am also now rethinking my treatment regimen overall. Is this stuff good for me for the long term? Is this the only stuff that can help me, or is there an alternative?
Unfortunately, I think my opportunity for an alternative to medications has long passed. As a small child, I witnessed domestic violence instigated by my father, which caused me to feel sadness and despair at a young age. I believe this experience affected my subsequent development as a person, especially regarding my sense of self-worth and confidence. Home felt like prison, I felt like trash and I had no idea how to cope with my circumstances. My depression went unnoticed by my parents, and therefore it was left unaddressed. It would have been best for me to start child psychotherapy at this point, where I could have learned coping skills and have an adult intervening in my parents’ dysfunctional relationship.
My father thankfully left the home when I was eleven, but the damage on my psyche was already done. Now struggling with full-blown depression, it was only at this point that I started seeing therapists. They took on cognitive-behavioral approaches in trying to impart coping skills for me to utilize, but my thinking was too fixed to internalize any of this information. Suicidality took over, which landed me in the hospital at the age of fourteen. This was when I started taking medications, after I had been struggling for many years already.
My mental health snowballed downwards over time. Although medications aided me, I still couldn’t internalize coping skills. Every medication I took would eventually stop working, and they all caused me to feel flat and disconnected from the world. At this point, my reliance on medications was solidified and there was no turning back. Attempts to go off completely only triggered relapses that left me worse off than before. Only Clozapine has rescued me from this painful cycle of disabling relapses.
Regarding these imperfect circumstances, I have learned to accept my dependence on psychiatric medications. The goal for me overall is to feel happy and fulfilled in life, and I feel such with pills in my body. At the same time, I strongly do not recommend the starting of psychiatric medications if possible. As a society, we need to be observant of the people around us, willing to lend a sympathetic ear to those in our communities who are struggling. We need to spread knowledge about how people in the early stages of mental discord can identify themselves and then access resources to prevent further decline and dependence on medications. It would also help to promote a vocabulary that lends itself to a recovery-oriented mindset, opening people’s minds in adopting an alternative to medical-model principles. Instead of focusing on pathology and illness, we can embrace wellness and resiliency as goals of treatment. The therapeutic relationship can be one of mutual partnership and active problem-solving.
One real-world lesson I’ve learned: my Clozapine goes somewhere far away from my mother’s vitamins.
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.